The following resource provides helpful information on hypoglycemia and detailed information about it’s causes; including symptoms of hypos, how to treat mild/moderate hypos, how to treat severe hypos, how to use the glucagon kit both for a person with diabetes and their relatives as well as health care professionals (including diabetes nurses, diabetes educators, general practitioners, diabetologists, endocrinologists and other specialists with an interest in diabetes).

What is hypoglycemia?

Hypo is a short-term for hypoglycemia which means low blood glucose. It can cause a wide spectrum of unpleasant symptoms, and if severe enough can lead to unconsciousness, coma, or death.

There is also serious concern that severe hypoglycemia can cause neurological damage in young children and central nervous disorders in adults. Repeated episodes lead to progressive loss of sensitivity to the warning signs of hypos as well, putting some people at greater risk.

Today’s treatment for diabetes depends a great deal on self-management involving two major tasks.

  • The first is to maintain a blood glucose level ideal for your condition. Talk with your doctor or nurse to discuss what this should be.
  • The second is to be alert for early signs of problems caused by diabetes.

The two are closely linked. If blood glucose levels are kept at too high a level it can cause long-term complications. But if blood glucose levels are too low, it can lead to hypoglycemia.

People who use insulin or other blood-glucose-lowering agents need to monitor their blood glucose levels to make sure it does not fall below 4mmol/l. Below that level, one is at risk of having a hypo.

What causes hypoglycemia?

Hypos in people with diabetes can be caused by taking too much medication, missed or poorly timed meals, too little food, more exercise than usual, hot weather, too much alcohol, emotional stress, or any combination of these factors.

Today’s intensified insulin treatment regimes, which help reduce the risk of long-term complications, are also linked to an increase in the frequency of severe and mild hypoglycemic events.

If you feel the symptoms of a hypo coming on, ask yourself if you have missed a meal or perhaps taken an extra injection of insulin (it happens).

  • Hypos and diabetes medicine
    Incorrect dosages of diabetic medicine can trigger hypoglycemia

  • Hypos and diet
    When people don’t eat enough food or do not eat on time the result can be diminished glucose delivery.

  • Hypos and exercise
    Intensive exercise can trigger a hypo.

  • Hypos and alcohol
    Alcohol lowers glucose production, causing blood glucose to fall dangerously low

  • Hypos and pregnancy or breast feeding
    Pregnancy and breastfeeding can diminish glucose levels.

What are the symptoms?

Hypos feel differently from person to person. In addition to the symptoms described on this page, early signs of hypoglycemia can include difficulty concentrating and changes in mood.

Some people do not recognize warning signs until a hypoglycemic episode becomes severe; others never sense them coming on. This condition, called “hypoglycemic unawareness,” should be brought to the attention of your doctor or nurse by you or by someone close to you who may be in a better position to recognize it.

Severe hypoglycemia presents a serious danger. Therefore, people with insulin-dependent diabetes are encouraged to regularly monitor their blood glucose to learn to be sensitive to warning signs such as those described below. A good idea is to keep a diary of your hypos. Record when they happen, and what symptoms you experienced so you become more aware of them.

Symptoms of hypoglycemia may include:

  • Anxiety
  • Blurred Vision
  • Feeling cold
  • Feeling weak
  • Drowsiness
  • Euphoria
  • Headache
  • Heavy breathing
  • Hunger
  • Irritability
  • Nausea
  • Nervousness
  • Pounding heart
  • Restless sleep
  • Sweating
  • Trembling
  • Unconsciousness

Mild & Moderate Hypoglycemia

Mild Hypoglycemia

This is the most common type of hypo. It can be treated by raising your blood glucose levels as quickly as possible. Check your blood glucose level. If it is not below normal, it is probably not a hypo. If you are in doubt, take some glucose.

Moderate Hypoglycemia

If you do not treat a mild hypo, your brain will run out of the glucose “fuel” it needs to function normally. Other people may notice your symptoms, although you may not sense the warning signs yourself.

In addition to the warning signs listed in this booklet, you may also exhibit odd signs of behavior like being bad-tempered or rude.

Make sure your family and friends understand how to recognize the signs and know how to react if it happens. They should immediately give you some juice or sugar in some liquid form—but only if you are conscious. Since some people experiencing hypos resist help, tell them they should insist on helping no matter how moody or resistant you may seem at the time. It’s just the hypo “talking”.

Severe hypoglycemia

Severe hypoglycemia requires the help of others to reverse it.

You may not notice the warning signs, and it may come on rather suddenly.

If you have a severe low blood glucose reaction and can’t treat yourself, someone needs to give you an injection of glucagon. So you need to make sure your family and friends are prepared and know what to do.

An injection will be necessary if they can’t give you a quick source of sugar. If you are unconscious, they must not attempt to give you anything by mouth because of the risk of choking.

How to use a glucagon kit

The following instructions are on how to administer glucagon during an emergency:

  • Insert the needle through the rubber seal disk on the Glucagon bottle. Inject all the liquid in the syringe into the bottle. The rubber seal can be stiff, but the needle is strong enough to puncture it.
  • Leave the syringe in place and gently shake the bottle until the powder is completely dissolved.
  • Make sure the plunger is totally down, then gently pull it out until all the solution is drawn up into the syringe.
  • Inject the needle into the skin, for example in the outer thigh (actually, just about anywhere will do). You can not harm the person by giving this injection.
  • When the patient responds, give them a quick sugar drink like apple juice or cola.
  • For your own health and safety, please share this information with family and friends.

Glucagon Emergency Kit 1mg/mL Solution

Glucagon Emergency Kit 1mg/mL Solution

1mg/mL – 1 mL
$200

BUY NOW